shop Lola

What is Normal After Getting a Hormonal IUD?

Welcome once more to Ask an Expert, the LOLA series where we find expert answers to your reproductive health questions. Dr. Navya Mysore, a primary care provider who believes in maintaining strong relationships with her patients, is answering a question on a lot of your minds: what is normal to experience after a hormonal IUD insertion?

I put in quite a few IUDs in my office and I can tell you that for the first day or two it is normal to have moderate bleeding and cramping after the insertion. I usually will tell people to take it easy on those first 2 days. After that, it is pretty common to have some mild spotting and some mild bleeding for the first 3-6 months after which, your period for the most part actually lightens and for some people totally disappears. 

What should I expect after getting my hormonal IUD?

Immediately after you’ve had it inserted, you want to look out for any kind of severe pelvic or abdominal pain, fever, any kind of severe bleeding (meaning filling a super plus pad or tampon every two hours.) All of those reasons would be a good indication to get to an urgent care or to your primary care doctor/gynecologist’s office to get that checked out. 

Are there any long term side effects from IUDs?

Long-term symptoms usually are acne, breast tenderness, there could be extended bleeding that’s happening, headaches, all of which can happen after a hormonal IUD insertion. It depends on how long the symptoms are going on for in terms of whether we’re concerned about it or not. So, if it’s a short period of time, for a few weeks, and then it just sort of fades away, I’m not so worried about it, as that can happen if you’re transitioning to a new birth control. But if it’s going on for an extended period of time, for more than let’s say 2-3 months, then I’m a little worried and would want to perhaps talk and have the discussion of switching you to a different kind of birth control.

What should I do next, after my IUD is inserted?

 After you’ve had it inserted, it’s common to have a follow-up with your gynecologist or your primary care physician six weeks after you’ve had the IUD inserted. At that point you’ll get a general idea if you’re having any kind of side effects, and some of these side effects are transient, so they’re not going to be there for an extended period of time. If the symptoms fade over 4-6 weeks, then great, but if it’s still ongoing after that period of time, then it would be worth monitoring how distressing these symptoms are to you. If it’s just a little bit of breast tenderness around ovulation or the time that you are going to have your period, then maybe that’s okay, and maybe you can tolerate that and it would be worth having a hormonal IUD. If it’s headaches, for example, that’s happening more frequently, that’s a symptom that we don’t want and we would want to talk about maybe switching you to a different kind of birth control.

If you have any more serious concerns, please reach out to your primary care physician or your gynecologist. Feel free to continue the conversation below or use LOLA’s Ask an Expert page for more information!

>